Topic: Combatting weariness & lack of energy

Hi everyone -

  My wife, Lana, is extremely tired almost all the time.  She will sleep 14 to 18 hours a day.  Not continuously.  She just doesn't have any energy even after 16 days of no chemo (oxaliplatin). 

   I've heard that ritalin is hard on the liver.  Is that right? 

   Any other suggestions?

Thanks,

Steve


  God give strength to everyone affected by this terrible disease.

God give strength to everyone affected by this terrible disease.

Re: Combatting weariness & lack of energy

Hi Steve....  Ritilan is a brand name stimulant used a lot for depression, and attention deficit disorder with hyper activity. Generic name is Methylphenidate.
Steve, this drug is considered a BLACK BOX drug by the governmentFood and Drug Adminitration.  Dangerous side effects: One is to want to sleep continuously.  It has many interactions with other drugs.  It can cause phsychotic episode and hullucinations you name it.
Steve, there are many other drugs available for depression besides Ritilan.  In my opinion, I would be refusing to take.  If it is anxiety try clonazepam 1mg before bedtime and as needed during the day. Steve I'm not a Doctor but I know, my son is currently in the hospital because of this medication.  Any medication prescribed now a- days should be checked for Black Box labeling by the Food and Drug Administration.  Any doctor who says it is safe to use ritilan is has a scew loose in my opinion.  I know many medications have side effects but this one has been known to have devastating ones. Please don't stop them without doctors guidance.  Why were they prescribed Steve?  I can't help but think there are better alternatives what ever the reason.  I don't want to scare you, but you should check in to changing to a different drug as soon as possible. Best wishes to Lana and you.
God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: Combatting weariness & lack of energy

Hi Jeff -

   No one prescribed this.  I was just inquiring about the advisability of the drug to combat lack of energy.  I knew that it was prescribed for children with ADD to slow them down, but had heard that it had the opposite effect on adults i.e. to give them more energy.  Lana isn't depressed, she just doesn't have any energy.  We see the doctor next Wednesday for a CT scan and another infusion of oxaliplatin.  I don't know if we will be taking xeloda again or not.  It caused huge blisters on Lana's feet.  The last time she was this tired, she received 2 units of blood (anemic).  The transfusion really helped.

   Thanks for your concern.  I try to always investigate first.

Steve

   God bless everyone affected by this terrible disease.

God give strength to everyone affected by this terrible disease.

Re: Combatting weariness & lack of energy

Steve... Just my experience... I have had Oxaliplatin, carboplatin, and cisplatin all within the last three years.  The platinum drugs wore me out completey.  It took at least 3 months to pull my self back up out of the hole.  The more she has the more the accumulative effect it will have.  I had to reduce the dosage on Oxaliplatin as it was just to harsh for me.  Has she had many of these treatments to date?  I'm sorry I can't think of something else other than lots of protien shakes and drinks to build up her  electrolytes.  If she has already required two units of blood then some dosage change or change type of trearment might be a thought?  Wish you guys the best!
God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: Combatting weariness & lack of energy

Hey Steve, I don't know if Prednisone (steroid) would be an option to increase Lana's energy or not.  Charlie did this once and it helped a little.  Has her bloodwork been okay?  Sometimes they can give injections for low white blood count.  You'd have to discuss it with her oncologist.  Charlie was on Gemzar last summer for 14 weeks. Toward the end of the chemo, the cumulative effects of it really made his exhausted and he slept a lot off and on.  Keep us posted on how Lana is doing.  Charlie's on 3000 mg of Xeloda daily now along with radiation.  I hope he doesn't have the bad foot pain so many experience...so far, so good.  Best wishes to both of you!

Carol

Re: Combatting weariness & lack of energy

Steve,  My experience in this area is that much of my tiredness and lack of energy was due to the chemo kicking the !@## out of my hemoglobin or hermaticric.  These are 2 different numbers that both tell indicate when we are anemic or low on iron.  My oncologist told me iron supplements wouldn't work and wanted me to do the shots many of us take.
In my case however regular iron supplements have helped and me hemoglobin has gone from low 8's up over 12 again.
Carol,  Try using 'Bagbalm' on Charlie's feet.  My first few months onXeloda my feet were not only so sore I could only walk in serious pain they also peeled all the skin off.  I took a break and when I went back on Xeloda I used the bag balm every day and my feet fared much better.  Bag Balm is a lanolin based product, I beleive, that farmers have used for years on cows teats before milking but is pretty readily available as a salve for us two legged folks now.

-Peter

Re: Combatting weariness & lack of energy

Steve-Dave was on Gemzar and Oxilliplatin last summer and he also slept 14-16 hours per day.  The naturopath at the Cancer Treatment center put him on L-Caratine, and amino acid 2 weeks ago and it did seem to help quite a bit.  He takes 2 3x a day.  He also had procrit to improve his hematacrit.   Hope things get better soon.   It is so hard to feel so exhausted all the time....for them and us.  Patrice

Re: Combatting weariness & lack of energy

Thank you all for your input.  Lana had a good weekend. She was up most of the day. Just a short nap mid-afternoon. It's been nearly 3 weeks since last infusion of oxaliplatin and 10 days since stopping xeloda.

We go for a CT scan Wednesday and another dose of oxaliplatin.  We are praying that this chemo is stopping the spread.  The gemcitabine didn't seem to.

Fortunately we have not experienced any blockage or jaundice yet.

Thanks again,

Steve

   God bless everyone affected by this terrible disease.

God give strength to everyone affected by this terrible disease.

Re: Combatting weariness & lack of energy

Steve, I'll be praying for you and your wife.  I pray that her energy level goes up as the tumor(s) go down.